Journal of Theoretical Probability

, Volume 29, Issue 4, pp 1624–1643 | Cite as

Small Ball Estimates for Quasi-Norms

  • Omer Friedland
  • Ohad GiladiEmail author
  • Olivier Guédon


This note contains two types of small ball estimates for random vectors in finite-dimensional spaces equipped with a quasi-norm. In the first part, we obtain bounds for the small ball probability of random vectors under some smoothness assumptions on their density function. In the second part, we obtain Littlewood–Offord type estimates for quasi-norms. This generalizes results which were previously obtained in Friedland and Sodin (C R Math Acad Sci Paris 345(9):513–518, 2007), and Rudelson and Vershynin (Commun Pure Appl Math 62(12):1707–1739, 2009).


Small ball estimates Sobolev norm Littlewood–Offord type estimates 

Mathematics Subject Classification (2010)



  1. 1.
    Adamczak, R., Guédon, O., Latała, R., Litvak, A.E., Oleszkiewicz, C., Pajor, A., Tomczak-Jaegermann, N.: Moment estimates for convex measures. Electron. J. Probab. 17, 1–19 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brezis, H.: Functional analysis, Sobolev spaces and partial differential equations. Universitext. Springer, New York (2011)zbMATHGoogle Scholar
  3. 3.
    Friedland, O., Guédon, O.: Random embedding of \(\ell ^n_p\) into \(\ell ^N_r\). Math. Ann. 350(4), 953–972 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Friedland, O., Sodin, S.: Bounds on the concentration function in terms of the Diophantine approximation. C R Math Acad Sci Paris 345(9), 513–518 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Gluskin, E., Milman, V.: Geometric probability and random cotype 2. In: Geometric aspects of functional analysis, Lecture Notes in Math., vol. 1850, pp. 123–138. Springer, Berlin (2004)Google Scholar
  6. 6.
    Lai, M.J., Liu, Y.: The probabilistic estimates on the largest and smallest \(q\)-singular values of random matrices. Math. Comput. 84(294), 1775–1794 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Latała, R., Oleszkiewicz, K.: Small ball probability estimates in terms of widths. Studia Math. 169(3), 305–314 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Li, W.V., Shao, Q.M.: Gaussian processes: inequalities, small ball probabilities and applications. In: Stochastic processes: theory and methods, Handbook of Statist., vol. 19, pp. 533–597. North-Holland, Amsterdam (2001)Google Scholar
  9. 9.
    Nguyen, H.H., Vu, V.: Small ball probability, inverse theorems, and applications. (2013)
  10. 10.
    Nguyen, H.H.: Inverse Littlewood–Offord problems and the singularity of random symmetric matrices. Duke Math. J. 161(4), 545–586 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Paouris, G.: Small ball probability estimates for log-concave measures. Trans. Am. Math. Soc. 364(1), 287–308 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Paouris, G., Pivovarov, P.: Small-ball probabilities for the volume of random convex sets. Discrete Comput. Geom. 49(3), 601–646 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Rudelson, M., Vershynin, R.: The Littlewood–Offord problem and invertibility of random matrices. Adv. Math. 218(2), 600–633 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Rudelson, M., Vershynin, R.: Smallest singular value of a random rectangular matrix. Commun. Pure Appl. Math. 62(12), 1707–1739 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Tao, T., Vu, V.H.: From the Littlewood–Offord problem to the circular law: universality of the spectral distribution of random matrices. Bull. Amer. Math. Soc. (N.S.) 46(3), 377–396 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Tao, T., Vu, V.H.: Inverse Littlewood–Offord theorems and the condition number of random discrete matrices. Ann. Math. 169(2), 595–632 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Tao, T., Vu, V.H.: The Littlewood–Offord problem in high dimensions and a conjecture of Frankl and Füredi. Combinatorica 32(3), 363–372 (2012)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Institut de Mathématiques de JussieuUniversité Pierre et Marie CurieParisFrance
  2. 2.School of Mathematical and Physical SciencesUniversity of NewcastleCallaghanAustralia
  3. 3.Laboratoire d’Analyse et Mathématiques AppliquéesUniversité Paris-EstMarne-la-ValléeFrance

Personalised recommendations